What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 4, 2:44 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 4, 2:44 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
344 PM EDT Fri Aug 4 2017
.SYNOPSIS...
A strong area of low pressure will push a cold front through the
area tonight. This front will trigger showers and
thunderstorms, some of which may become severe. High pressure
will bring cooler and drier air for the weekend. The next chance
for more rain will come on Monday as low pressure tracks into
the mid-Atlantic states.
&&
.NEAR TERM /THROUGH SATURDAY/...
Scattered thunderstorms were popping up across much of central
NY and northeast PA especially east of I-81. This was in the
area of highest instability where mixed layer CAPEs were
1500-2000 J/KG. However, the shear was not that impressive and
as a result we are seeing pulse storms some of which are
approaching severe limits. So we have issued a few special
weather statements. We expect this activity to continue into the
late afternoon and then wane some as the forcing and shear were
weak. Main forcing associated with a vigorous upper level wave
and attendant cold front was west of our forecast area at this
time. As this feature works east-northeast into the evening,
forcing and shear will increase and the more organized
convection will work east reaching Steuben/Yates counties around
21-22z and to the I-81 corridor by 00z-01z. Instability won't
be as high by this time but still should be around 1000 J/Kg.
0-1 km shear will approach 30 knots with similar shear values
above so we expect a line of storms to pass through with the
potential for damaging winds, hail and locally heavy rain.
After this line of storms fizzles late this evening due to loss
of heating the front will cross the region overnight and likely
will be accompanied by more showers and isolated thunderstorms.
Not expecting additional severe late tonight. At this point it
doesn't look like heavy rain potential lasts after midnight.
Best chances for heavy rain and localized flooding will be
during the afternoon and evening today with the scattered
activity this afternoon and more organized activity this evening
given the very wet antecedent conditions.
After the front crosses the region Saturday morning, there will
be widespread broken stratocumulus, especially in central NY
and far northern PA with lingering scattered showers. Showers
will linger in our northern counties into the afternoon as
well. We do expect some clearing in northeast PA and south
central NY later Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Saturday night...Upper level trough axis moves east of the
region while surface ridging also occurs from high pressure in
the mid Atlantic. Will continue to carry chance/slight chance
pops in the far north during the evening hours then the rest of
the overnight period will be dry. Overnight lows will range in
the lower to middle 50s.
Sunday...Zonal flow aloft with no apparent short waves along
with high pressure near the mid Atlantic coast will provide a
dry day with partly sunny skies. Highs will generally be in the
middle 70s.
Sunday night/Monday...A fairly strong mid level short wave will
track from the Ohio valley across Pennsylvania and through
central New York during the period. The resulting surface low
tracks from the Tennessee/Ohio Valleys east through the mid
Atlantic region and into coastal New England. Showers will
spread across northern Pennsylvania and into the southern tier
late Sunday night with widespread rain across the entire region
on Monday. Another system with plenty of moisture to work with
could produce rainfall totals between 1.0-1.5 inches over
northeast Pennsylvania and the southern Catskills.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The above mentioned system moves off the New England coast
Monday night keeping the chance for showers over the area.
Tuesday through Wednesday night looks mainly dry due to weak
ridging aloft and high pressure in the vicinity. Next chance for
showers and thunderstorms will be Thursday through Friday as
another broad upper level trough re-establishes itself in the
Great Lakes region along with an approaching frontal boundary.
Temperatures through the period will be near seasonal normals.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
We expect mainly VFR conditions rest of this afternoon except
for the hit and miss thunderstorms where there will be locally
MVFR visibilities. Then between 22z and 01z we expect our NY
terminals to see the potential for IFR in TSRA from visibility
and ceilings from a line of storms. For AVP we see MVFR between
02z and 06z in TSRA. Once the storms pass late this evening,
there will be more showers and isolated storms until the cold
front passes by between 09z-12z. Once the cold front passes, we
expect MVFR or near MVFR ceilings in stratocumulus for most of
the rest of the TAF period.
South winds of 8-12 knots this afternoon/evening will shift to
southwest 10-15 knots w/ gusts to 20 knots most areas.
Outlook...
Saturday afternoon...Generally VFR. Brief restrictions in
lingering showers possible.
Sunday...VFR. Chance early morning IFR valley fog.
Monday and Tuesday...Restrictions possible in showers and
thunderstorms.
Wednesday...VFR...chance of early morning IFR valley fog
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...DJN
Hazardous weather outlook, Aug 4, 3:17 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
417 PM EDT Fri Aug 4 2017
NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-052030-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-
417 PM EDT Fri Aug 4 2017
...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NYZ046-057-062-PAZ039-040-043-044-047-048-072-052030-
Otsego-Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
417 PM EDT Fri Aug 4 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE MAINLY LATE THIS
EVENING...
A line of weakening thunderstorms will reach the northern Poconos
and Catskills by late evening. There is still a chance that an
isolated storm or two could have heavy rain, damaging winds and
large hail. Additionally, there is a threat for locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 4, 2:12 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
312 PM EDT FRI AUG 4 2017
NYZ045-046-056-057-041945-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
312 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN OTSEGO...
SOUTHEASTERN BROOME...NORTHWESTERN DELAWARE AND EASTERN CHENANGO
COUNTIES UNTIL 345 PM EDT...
At 310 PM EDT, Doppler radar was tracking a group of strong
thunderstorms near Afton, or 9 miles north of Deposit extending
north into Chenango county, moving northeast at 30 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Oneonta, Norwich, Sidney, Guilford, Sanford, Plymouth, North Norwich,
Deposit, Oxford and Sherburne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4220 7525 4204 7547 4212 7564 4251 7562
4267 7559 4275 7544 4274 7542 4274 7529
4251 7501
TIME...MOT...LOC 1910Z 230DEG 26KT 4220 7545
KAHSpecial weather statement, Aug 4, 2:26 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
326 PM EDT FRI AUG 4 2017
NYZ009-042000-
Northern Oneida NY-
326 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL ONEIDA COUNTY
UNTIL 400 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delta Lake, or 9 miles north of Rome, moving north at 25 mph.
Dime size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Boonville, Ava, Point Rock, North Western, Hawkinsville, Pixley Falls
State Park, Frenchville and Westernville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4357 7519 4330 7538 4334 7560 4343 7558
4342 7553 4357 7522
TIME...MOT...LOC 1926Z 198DEG 20KT 4337 7548
KAHSpecial weather statement, Aug 4, 2:42 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
342 PM EDT FRI AUG 4 2017
NYZ036-037-042015-
Southern Oneida NY-Madison NY-
342 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA AND
SOUTHEASTERN MADISON COUNTIES UNTIL 415 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Poolville, or near Hamilton, moving north at 25 mph.
Dime size hail and strong wind gusts will be possible with this
storm.
This strong thunderstorm will be near...
Brookfield and Madison around 355 PM EDT.
Solsville around 400 PM EDT.
Bridgewater around 405 PM EDT.
Waterville around 410 PM EDT.
Clinton and Clayville around 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4308 7547 4300 7521 4288 7520 4287 7525
4283 7524 4282 7525 4282 7524 4274 7530
4274 7558
TIME...MOT...LOC 1941Z 201DEG 21KT 4278 7544
MLJSpecial weather statement, Aug 4, 3:15 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
415 PM EDT FRI AUG 4 2017
PAZ043-047-042045-
Wyoming PA-Luzerne PA-
415 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LUZERNE AND WESTERN
WYOMING COUNTIES UNTIL 445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamison City, or 17 miles north of Berwick, moving northeast at 40
mph.
Nickel size hail and strong wind gusts will be possible with this
storm.
This strong thunderstorm will be near...
Kasson Brook around 440 PM EDT.
Mehoopany and Forkston around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4120 7632 4130 7631 4152 7622 4164 7620
4165 7618 4156 7597 4118 7630
TIME...MOT...LOC 2015Z 207DEG 33KT 4130 7636
MLJSpecial weather statement, Aug 4, 3:25 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
425 PM EDT FRI AUG 4 2017
NYZ056-PAZ039-040-042100-
Broome NY-Susquehanna PA-Northern Wayne PA-
425 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...EASTERN
SUSQUEHANNA AND NORTHWESTERN WAYNE COUNTIES UNTIL 500 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gibson, or 12 miles east of Montrose, moving north at 35 mph.
Dime size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Jackson, Sanford, Susquehanna, Deposit, Susquehanna Depot, Harford,
Windsor, New Milford, Ararat and Lanesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4167 7544 4174 7574 4215 7569 4209 7542
4205 7543 4200 7539 4201 7537 4200 7534
4197 7534 4195 7532 4195 7529
TIME...MOT...LOC 2025Z 194DEG 30KT 4179 7563
KAHSpecial weather statement, Aug 4, 3:26 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
426 PM EDT FRI AUG 4 2017
PAZ038-039-042100-
Susquehanna PA-Bradford PA-
426 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SUSQUEHANNA AND
EAST CENTRAL BRADFORD COUNTIES UNTIL 500 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brushville, or 10 miles northeast of Wyalusing, moving northeast at
20 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Rush, Le Raysville, Friendsville, Rushville, Brushville,
Birchardville, Middletown Center, Salt Springs State Park, Lawton and
Wyoanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4183 7625 4200 7608 4200 7598 4191 7584
4175 7609
TIME...MOT...LOC 2025Z 224DEG 17KT 4181 7616
RRMNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711731, 711732, 711733, 711734, 711735, 711736, 711737, 711738, 711739, 711740, 711741, 711742, 711743, 711744, 711745, 711730.